Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 8, 2003, 6:29 PM EDT for Missaukee County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 6:29 PM EDT (22:29 UTC)
- Expired
- Jun 8, 2003, 7:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Missaukee County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
076
WUUS53 KAPX 082229
SVRAPX
MIC113-082330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
629 PM EDT SUN JUN 8 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 730 PM EDT
* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF LUCAS...OR ABOUT 9 MILES
SOUTHEAST OF CADILLAC...MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
LUCAS AROUND 645 PM EDT
MCBAIN AROUND 650 PM EDT
FALMOUTH AROUND 720 PM EDT
LAKE CITY AROUND 725 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4417 8533 4427 8533 4451 8505 4451 8486
4430 8486 4417 8508
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:47 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 8, 5:47 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 547 PM EDT SUN JUN 8 2003 SYNOPSIS...VERTICALLY STACKED LOW OVER THE UPPER MISSISSIPPI VALLEY AND SLOWLY MOVING IN THE GREAT LAKES WILL BE THE FIRST CONCERN OF THE FORECAST. THE SECOND CONCERN FOR THE FORECAST WILL BE THE SHORTWAVE THAT IS IN THE N ROCKIES AND HEADING INTO THE CENTRAL PLAINS. MODELS ARE IN GOOD AGREEMENT UNTIL ABOUT 42 HRS AS THE ETA HAS A SLOWER, AND FARTHER SOUTH SOLUTION WITH THE SHORT WAVE CURRENTLY MOVING OUT OF THE N ROCKIES. THE GFS BRINGS THE VORT MAX TO NORTHERN WISCONSIN WHILE THE ETA PUTS IT IN SW MINNESOTA. THE GFS MAY BE SUFFERING FROM CONVECTIVE FEEDBACK IN THIS INSTANCE SO WILL LEAN MORE TOWARD THE ETA SOLUTIONS FOR THE PACKAGE TODAY. TONIGHT/MONDAY...SEVERE WEATHER THIS EVENING WILL CONTINUE TO MOVE OFF TO THE EAST AS THE LFQ OF THE 300 MB JET AND 500 MB LOW MOVE EAST AS WELL AS A SERIOUS AREA OF 700-300 DPVA AND SFC COLD FRONT. VIGOROUS 500 MB SHORTWAVE TROUGH WITH THE UPPER LOW CONTINUES OFF TO THE ENE OVERNIGHT WITH THE SFC LOW AS WELL. AS SUBSIDENCE BUILDS INTO THE REGION RAIN SHOWERS WILL CLEAR OUT OF THE REGION GRADUALLY AROUND 12Z SO THAT BY 15Z THE RAIN SHOWERS SHOULD BE OUT OF E UPPER. BY 18Z HIGH PRESSURE BEGINS TO BUILD INTO THE REGION. THE MODELS ARE TRYING TO PRINT OUR QPF AROUND 18Z, BUT THINK THAT THE MOISTURE IS LACKING AS WELL AS STABILITY IN THE 850-500 MB LAYER AS THE LAPSE RATE IS AROUND 5.5 TO 6 C/KM AND THE LAYER RH IS BETWEEN 60 AND 70%. MONDAY NIGHT/TUESDAY...WE GET CAUGHT IN THE SUBSIDENCE ZONE BETWEEN THE SYSTEM THAT LEFT THE REGION AND THE NEXT SYSTEM DEVELOPING IN THE CENTRAL PLAINS. THIS IS THE TIME THAT THE GFS AND THE ETA BEGIN TO DIVERGE IN SOLUTIONS. HAVE SIDED WITH THE ETA AND SLOWED THE PROGRESS WITH THE SYSTEM. THINK THAT THE GFS BUILDS ITS VORTMAX TOO FAR NORTH DUE TO CONVECTIVE FEEDBACK, SO HAVE GONE WITH THE MORE SOUTHERN ETA SOLUTION. SO HAVE KEPT THE PRECIPITATION OUT OF MONDAY NIGHT AND BEGIN THE MARCH ACROSS THE REGION WITH THE PRECIPITATION ON TUESDAY BETWEEN 12 AND 18Z. 18Z MAY STILL BE PUSHING IT WITH THE TIMING SO HAVE CHANCE POPS IN THE SOUTHWEST. BY 00Z THE SFC LOW AND 500 MB VORT MAX MOVES INTO S LAKE MICHIGAN. IF THIS TRACK REMAINS THE MODEL IS PRINTING OUT COPIOUS AMOUNTS OF THE PRECIPITATION AS THE CONVECTION WILL BE SUPPORTED BY A SHARP BAROCLINIC ZONE ON THE NORTH EDGE OF THE LOW THAT WILL TRACK THROUGH CENTRAL LOWER WITH THE RRQ OF THE 300 MB JET SUPPORTING THE VIGOROUS ISENTROPIC AND THEN DEFORMATION ZONE PRECIPITATION. MODEL QPF IS AROUND 2 TO 3 INCHES ON TUESDAY AFTERNOON. TUESDAY NIGHT/WEDNESDAY...SFC AND 500 MB RIDGES BUILD BACK IN AS THE LOW MOVES OFF TO THE EAST THIS ALLOWS THE RAIN TO CLEAR AND BRING US PARTLY CLOUDY SKIES TUESDAY NIGHT AND PARTLY TO MOSTLY SUNNY IN THE AFTERNOON. THURSDAY THROUGH SUNDAY (MEDIUM RANGE)...GFS AND NOGAPS ENSEMBLE HINTING AT 500 MB HEIGHT RISES AROUND DAYS 5-7 AND WITH THE RIDGE IN THE EAST AND THE TROUGH IN THE WEST. GEM IS A LITTLE LESS IN THE HEIGHT RISES WITH MORE OR LESS A ZONAL FLOW FOR THE LATER PERIODS. ECMWF OPERATIONAL MODEL ALSO SHOWING RIDGING THE IN EAST WITH SMALLER RIPPLES IN THE FLOW CAUSING SMALL TIMING PROBLEMS FOR THE FORECAST. SO THE FORECAST WILL GO LIKE THIS...THURSDAY, WILL LEAVE THIS PERIOD ALONE WITH NO SIG WEATHER CURRENTLY FORECASTED AND PARTLY CLOUDY SKIES AS THE SFC RIDGE IS WELL OVER THE REGION AND THE FLOW IS MORE OR LESS ZONAL. FRIDAY, WILL KEEP THE FORECAST DRY AS WELL WITH A SFC LOW BEGINNING TO DEVELOP OVER THE CENTRAL PLAINS IN RESPONSE TO THE TROUGH IN THE WEST THIS SHOULD KEEP START THE HEIGHTS BUILDING IN THE EAST. SATURDAY, WILL BE KEPT DRY FOR NOW AS WELL. THE 500 MB RIDGE IS IN PLACE OVER THE EAST, BUT A 500 MB SHORTWAVE TROUGH SPEEDS ITS WAY THROUGH THE GREAT LAKES. THIS IS ON THE ECMWF OPERATIONAL AND A FEW OF THE MEMBERS OF THE GFS. THIS ALSO SEEMS TO DEVELOP A SFC WAVE OR WARM FRONT JUST NORTH OF THE OHIO VALLEY AND SOUTH OF THE GREAT LAKES. THIS MAY BRING THUNDERSTORMS IN THE REGION, BUT FOR NOW WITH THE SFC HIGH AND THE ENSEMBLE MEAN 500 MB RIDGE IN PLACE WILL LEAVE THE FORECAST PARTLY CLOUDY. SUNDAY, WILL CONTINUE WITH THE WARM PRECIPITATION FREE WEATHER PATTERN WITH TEMPERATURES WARMING SUBSTANTIALLY COMPARED TO THE EARLY PART OF THE SUMMER AND LATE SPRING. .APX...NONE. LUTZ
Hazardous weather outlook, Jun 8, 5:52 PM EDT, 37 minutes before
MIZ008-015>036-041-042-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 552 PM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THROUGH THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE ACROSS NORTHERN LOWER MICHIGAN...ESPECIALLY NEAR AND SOUTH OF M-72. THE BEST CHANCE FOR SEVERE WEATHER WILL BE UNTIL 7 PM. HAIL AROUND AN INCH IN DIAMETER...AND WIND GUSTS AROUND 60 MPH...WILL BE POSSIBLE WITH THE STRONGEST STORMS. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS CAN AGAIN BE EXPECTED ACROSS THE AREA ON TUESDAY. SOME OF THESE STORMS MAY BE SEVERE ACROSS NORTHERN LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) LUTZ
In the hours before
Special weather statement, Jun 8, 1:24 PM EDT, 5 hours 5 minutes before
MIZ025>036-041-042-082300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
124 PM EDT SUN JUN 8 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
GRAND TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...
BENZIE...MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...
OGEMAW...ARENAC AND GLADWIN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
JZLocal storm report, Jun 8, 2:37 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0237 PM EDT SUN JUN 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 3 NW CADILLAC MI 0.75 IN HAIL
06/08/03 WEXFORD REPORTED BY ANIMAL CONTROL
OFFICER
JZLocal storm report, Jun 8, 3:37 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0337 PM EDT SUN JUN 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 10 S KALKASKA MI WIND DAMAGE
06/08/03 KALKASKA TREES DOWNED AT
INTERSECTION OF M-66 AND
WEST SHARON RD. TIME
ESTIMATED
JZLocal storm report, Jun 8, 4:33 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0433 PM EDT SUN JUN 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM GLADWIN MI 0.88 IN HAIL
06/08/03 GLADWIN REPORTED BY TRAINED
SPOTTER
JZLocal storm report, Jun 8, 5:28 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0528 PM EDT SUN JUN 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM FIFE LAKE MI 0.75 IN HAIL
06/08/03 GRAND TRAVERSE REPORTED BY CO-OP OBSERVER
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:45 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 60 min |
| Jun 8, 2:38 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Missaukee | 57 min |
| Jun 8, 2:43 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 17 min |
| Jun 8, 3:19 PM EDT | Tornado Warning | APX | Kalkaska | 41 min |
| Jun 8, 3:41 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 49 min |
| Jun 8, 3:50 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 40 min |
| Jun 8, 4:14 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 46 min |
| Jun 8, 4:19 PM EDT | Special Marine Warning | APX | 56 min | |
| Jun 8, 4:30 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 45 min |
| Jun 8, 4:51 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 54 min |
| Jun 8, 5:37 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 53 min |
| Jun 8, 6:31 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 44 min |
| Jun 8, 7:06 PM EDT | Tornado Warning | APX | Missaukee | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.